Tuesday, February 7, 2012
May I See Your Driver’s License?
Data proving you don’t need an FAA medical certificate to be safe comes as no surprise to many
On November 29, 2009, a Piper PA-32RT-300 was substantially damaged during landing at Memphis International Airport (MEM), Memphis, Tenn. The private pilot was fatally injured, and three passengers received serious injuries. IFR conditions prevailed, and the IFR flight plan was filed for the flight, which originated at the Greenbrier Valley Airport (LWB), Lewisburg, W. Va.
According to the FAA, the airplane entered Memphis Approach airspace at an altitude of 4,000 feet and was later cleared to 3,000 feet. The pilot was given an intercept heading and subsequently cleared for the ILS 18L approach at MEM. The airplane turned final at 3,000 feet, then was cleared to 2,000 feet. The airplane picked up the centerline for the 18L localizer, and then began to drift to the left.
When the airplane was about 5 nm from the end of the runway, it began a descent from 1,900 feet, while remaining left of the localizer. When it was 3.6 nm from the end of the runway, it was down to 900 feet MSL (approximately 560 feet AGL), which was below the glideslope. It remained left of centerline.
The controller issued a low-altitude alert and current altimeter setting. The pilot responded, "Roger, 43C, sorry about that." The airplane began to climb and turned toward the localizer, but then drifted left again. The airplane climbed to 1,300 feet, then went down to 900 feet again. The controller radioed, "Low- altitude alert, I show you indicating 1,000 feet, altimeter setting 29.92." The pilot responded "Roger, ah, 29." That was the last transmission from the pilot."
Radar data indicated the airplane then climbed to 1,200 feet, during which the groundspeed decreased from 95 knots to 83 knots. The airplane then began a right descending turn toward the southwest. The groundspeed continued to decrease to 74 knots while in the turn. The airplane briefly became established on a level heading before making a left turn to 158 degrees. The groundspeed decreased further to 63 knots, at an altitude of 500 feet. The last radar hit indicated a heading of 158 degrees, at an altitude of 200 feet and an airspeed of 63 knots. The airplane impacted a grass area 10 degrees west of the centerline and 1.25 nm from the end of runway 18L.
The pilot held a private pilot certificate with ratings for airplane single-engine land and instrument airplane. His most recent third-class medical certificate was issued on December 18, 2007. At that time, he reported 1,700 hours of total flight experience.
The FAA conducted toxicological testing on the pilot. The drug clonazepam was detected. Also detected was marijuana. The pilot's FAA medical records documented a history of chronic active hepatitis C, annual letters from 2005 until December 5, 2008, from the pilot's gastroenterologist documenting that the pilot was doing well and not taking any medications, and Authorizations for Special Issuance of Medical Certificates, most recently issued for a six-year period beginning in 2005. A letter dated March 9, 2009, to the pilot from the Manager of the FAA Aerospace Medical Certification Division noted, in part, "Our review of your medical records has established that you are eligible for a third-class medical certificate. Your Authorization for Special Issuance is no longer necessary. Therefore, no further follow-up reports will be required unless you experience adverse changes in your medical status. Because of your histroy of hepatitis C, operation of airplane is prohibited at any time new symptoms or adverse changes occur or any time medication and/or treatment is required." The pilot's application for a medical certificate on December 4, 2006, and his most recent application on December 18, 2007, each noted "No" in response to "Do you currently use any medication?" Personal records from the pilot's gastroenterologist noted a stage 4 liver biopsy in 2000, the use of clonazepam 1 mg at bedtime as needed for sleep since at least October 2006, and of modafinil 200 mg once or twice a day since at least June 2008, and symptoms of lethargy noted in January 2009.
The NTSB determined that the probable cause of this accident was the pilot's failure to execute a timely missed approach and subsequent failure to maintain aircraft control, after he was unable to establish the airplane on the instrument approach. The Safety Board was unable to conclude that the pilot was impaired due to his medical condition and/or medication use.
Page 3 of 3
Labels: Accident Statistics, Columns, FAA Regulations, Features, NTSB Reports, People and Places, Pilot Skills, Safety, Pilot Talk, Proficiency, Pilot Safety